Alert archive / Wisconsin / Areal Flood Warnings in 2018
Areal Flood Warning 4, NWS Milwaukee, WI
NWS Milwaukee, WI issued this areal flood warning at Feb 20, 2018, 3:19 PM CST for Ozaukee County, Washington County, Wisconsin. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2018, 3:19 PM CST (21:19 UTC)
- Expired
- Feb 21, 2018, 6:15 AM CST
- In force
- 15 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ozaukee County, WI, Washington County, WI
The radar
The Milwaukee radar (KMKX), 61 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 363 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 498 m²/s²
- 0-3 km storm-relative helicity
- 516 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this areal flood warning went out at Feb 20, 12:34 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Feb 20, 12:34 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1234 PM CST Tue Feb 20 2018
.UPDATE...
Rain with a few embedded TSTMs (esp near the IL border) will
continue to overspread sthrn WI thru the aftn.
&&
.AVIATION(18Z TAFS)...
IFR conditions assoc with precip and fog will last thru the aftn
across SE WI. MVFR conditions will work in from the west thru the
evng with conditions improving to VFR overnight. There were a few
TSTMs this mrng and expect there to be a few more early this
aftn...esp near the IL border. Rain will linger across far SE WI
into the evng. Winds will become Wrly this aftn as a cold front
pushes across the area. There could be a brief period of freezing
rain late this aftn into this evng on the back edge of the precip
as colder air filters into the region. Due to low confidence in
this scenerio, did not include in the fcst attm.
&&
.PREV DISCUSSION... (Issued 1015 AM CST Tue Feb 20 2018)
UPDATE...
Decided to expand the flood watch to include Iowa, Lafayette and
Dane Counties based on overnight rainfall reports, flooding
reports and anticipated additional rainfall. Another surge of
moisture will move across southern Wisconsin today potentially
worsening the ongoing flooding. Will increase the 18-00Z QPF based
on upstream radar trends and anticipated evolution of the short
term trends. Therefore, we issued a new areal flood warning. This
removes Milwaukee and Racine Counties and adds Iowa County. The
cold air will quickly move in this evening. This may cause and
additional round of a wintry mix, but don't think this will be a
huge issue since the precip should be shutting down as it gets
cold enough to change P-types. Think SE WI has the best chance to
experience freezing rain since the precip will hold on longer
there. Also, the cold air will freeze any water left standing on
the roads potentially causing travel issues.
MARINE...
Visibilities below 1 mile at times this morning. Winds becoming
westerly and increasing to 15 to 25 knots tonight with waves of 2
to 4 feet. Winds will slowly subside through the day on Wednesday.
A small craft advisory may be necessary for late tonight into
Wednesday morning.
PREV DISCUSSION... (Issued 506 AM CST Tue Feb 20 2018)
UPDATE...
One surge of rain now, with Freezing rain north of a Lone Rock to
Sheboygan line. Another surge possible later this morning into the
early afternoon.
AVIATION(12Z TAFS)...
Conditions should generally be IFR or LIFR early this morning, as
additional rain moves into the region. Some brief MVFR as the rain
mixes things a bit, but this is not expected to last, as
additional moisture lifts north.
Marginal improvements are expected Today, though IFR will likely
persist for most of the day. Conditions should improve from the
west this evening, as a cold front sweeps across the area.
While no freezing or frozen precipitation is currently forecast
for the TAF sites, light freezing rain and/or freezing drizzle is
expected this morning and possibly into the afternoon north of a
line from north of Lone Rock to Fond du Lac to Sheboygan.
PREV DISCUSSION... (Issued 243 AM CST Tue Feb 20 2018)
SHORT TERM...
Today and Tonight...Forecast Confidence is Medium...
The biggest challenge continues to be in the expected surface
temps in the region hovering near or just below freezing northwest
of Milwaukee and Madison. Then the total precipitation amounts
across the area.
Decided on using the Adjusted MET temps from the NAM MOS. This
looks better than the blend, which appears to be too warm.
The focus for the heaviest rainfall remains across the far
southeast, south into Illinois. Additional We're still looking at
totals in the 1/2 to 3/4 inch range over the far southeast tip.
Additionally, a few thunderstorms may early Morning far southeast.
Dense fog will be a problem for southern WI mainly early morning,
and have expanded the dense fog advisory north one more tier of
counties due to light winds, very moist conditions and an
existing snowpack.
There will likely be one more surge of rainfall today, due to
upward motion from the entrance region of the strong upper jet.
How far north this precipitation gets will dictate whether we see
another round of freezing drizzle and freezing rain in the winter
weather advisory area. This along with slowly rising daytime
temperatures continues the dance of any significant impacts.
We finally see a diminishing trend from west to east this evening
with most areas drying out during the evening on Tuesday, except
far southeast.
Any lingering precipitation is expected to wind down Tonight
from northwest to southeast across the area. There is some
potential for light freezing rain or drizzle to occur during this
time, as drier air mixes out ice crystals. However, upward
vertical motion will be weakening, so not sure if this will even
materialize. Cold air advection is expected across the area
tonight.
LONG TERM...
Wednesday through Friday... Forecast confidence is Medium.
After a quiet and cool day with diminishing northwest winds and
clearing skies, southern WI will get set up for our next round of
mixed precip. 850mb warm air advection, vorticity advection, and
upper divergence with the right entrance region of the upper jet
will contribute to precip arriving by Thursday evening. Precip
type will be our challenge once again. Freezing rain is very
possible given warm 850mb temps and our surface temps below
freezing, although differences between models suggest that there
may be enough saturation into the snow growth region to keep the
snow in the forecast as well. Precip will taper off Friday while
temperatures warm above freezing. Ice accumulation could be
around a tenth of an inch.
Saturday through Tuesday... Forecast confidence is Medium.
Yet another system is expected to bring a mixed bag of precip to
southern WI Saturday into Sunday morning. At this time it seems
like a lower chance for freezing rain and a lot of our area should
see rain rather than snow.
Monday could bring another chance for light rain or snow.
Temperatures will remain quite mild through this period.
AVIATION(09Z TAFS)...
Conditions should generally be IFR or LIFR early this morning, as
additional rain moves into the region. Low ceilings and fog will
also continue at the terminals. Some brief breaks from the fog
will be possible at Kenosha, but this is not expected to last, as
additional moisture lifts north.
Marginal improvements are expected Tuesday, though IFR will likely
persist for most of the day. Conditions should improve from the
west this evening, as a cold front sweeps across the area.
While no freezing or frozen precipitation is currently forecast
for the TAF sites, light freezing rain and/or freezing drizzle is
expected this morning north of a line from north of Lone Rock to
Fond du Lac to Sheboygan.
MARINE...
Small Craft Advisory remains in effect for north of Port
Washington until 6 AM. Further south, fog will reduce visibility
to less than 1 mile at times, and a marine Dense Fog Advisory is
in effect, until noon.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 6 PM CST this evening for WIZ062>072.
Winter Weather Advisory until 3 PM CST this afternoon for WIZ046-
047-056-057.
LM...None.
&&
Update...99
Today/Tonight and Aviation/Marine...99
Wednesday THROUGH Monday...99Hazardous weather outlook, Feb 20, 2:11 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 211 PM CST Tue Feb 20 2018 WIZ046-047-051-052-056>060-062>072-212015- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 211 PM CST Tue Feb 20 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...This Afternoon and Tonight A Flood Watch is in effect for areas along and south of a Lone Rock, to Madison, to Milwaukee line today. Any additional rain will combine with the melting snowpack and frozen ground to cause rivers and streams to rise. Additional localized flooding of roads and creeks may occur as well. A wintry mix is possible across far southeastern Wisconsin tonight. Little if any snow or ice accumulation is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is another chance of freezing rain mainly Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-212015- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 211 PM CST Tue Feb 20 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...This Afternoon and Tonight Winds may gust near small craft advisory levels tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds and waves will likely reach Small Craft Advisory levels this weekend. www.weather.gov/mkx
In the hours before
Local storm report, Feb 20, 12:25 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1225 PM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 AM FLOOD 2 SE EAGLE 42.86N 88.44W
02/20/2018 WAUKESHA WI PUBLIC
FLOODING DOWNSTREAM OF WAMBOLD DAM NEAR
EAGLE SPRING LAKE. FLOODWATER BACKFILLING
BEHIND THE DAM FROM JERICHO CREEK. BASEMENT
FLOODING OF ONE STRUCTURE. WATER SURROUNDING
TWO OTHER STRUCTURES.
&&
SPMLocal storm report, Feb 20, 12:29 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1229 PM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM FLOOD 1 SE JANESVILLE 42.67N 89.00W
02/20/2018 ROCK WI PUBLIC
PALMER DRIVE CLOSED DUE TO FLOODING.
&&
SPMLocal storm report, Feb 20, 1:29 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
129 PM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FREEZING RAIN LA VALLE 43.59N 90.13W
02/20/2018 M0.20 INCH SAUK WI PUBLIC
MEASURED 2/10THS AVERAGE ICE ACCRETION ON
TREE BRANCH.
&&
SPMLocal storm report, Feb 20, 1:52 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
152 PM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM FLOOD ARENA 43.17N 89.91W
02/20/2018 IOWA WI EMERGENCY MNGR
STANDING WATER ON HIGHWAY 14 IN ARENA.
&&
SPMLocal storm report, Feb 20, 2:41 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
241 PM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLOOD MONROE 42.60N 89.64W
02/20/2018 GREEN WI EMERGENCY MNGR
NUMEROUS ROADS WITH HIGH WATER ACROSS THE
COUNTY. 10 ROADS CLOSED. WATER IN BASEMENTS.
&&
SPMLocal storm report, Feb 20, 3:13 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
313 PM CST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM FLOOD JANESVILLE 42.69N 89.02W
02/20/2018 ROCK WI EMERGENCY MNGR
NUMEROUS ROAD CLOSURES. MULTIPLE VEHICLES
STRANDED BY HIGH WATER. GAS STATION IN
BELOIT SHUT DOWN DUE TO HIGH WATER.
&&
SPMThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 7:47 PM CST | Areal Flood Advisory | MKX | Dane, Green, Jefferson, Lafayette, Milwaukee, Racine and 3 more | 12 hr |
| Feb 19, 9:01 PM CST | River Flood Warning | MKX | Green, Rock | 9 days |
| Feb 19, 9:12 PM CST | River Flood Watch | MKX | Racine | 54 hr |
| Feb 19, 9:52 PM CST | Areal Flood Warning | MKX | Dane, Green, Jefferson, Lafayette, Milwaukee, Racine and 3 more | 12 hr |
| Feb 19, 11:46 PM CST | River Flood Watch | MKX | Green | 5 days |
| Feb 20, 3:50 AM CST | River Flood Warning | MKX | Green | 10 days |
| Feb 20, 4:14 AM CST | River Flood Warning | MKX | Lafayette | 59 hr |
| Feb 20, 4:17 AM CST | River Flood Warning | MKX | Kenosha | 10 days |
| Feb 20, 6:42 AM CST | River Flood Warning | MKX | Racine | 50 hr |
| Feb 20, 6:43 AM CST | River Flood Warning | MKX | Rock | 44 hr |
| Feb 20, 6:43 AM CST | River Flood Warning | MKX | Rock | 34 hr |
| Feb 20, 9:23 AM CST | River Flood Warning | MKX | Milwaukee | 31 hr |
| Feb 20, 9:45 AM CST | Areal Flood Warning | MKX | Dane, Dodge, Green, Iowa, Jefferson, Lafayette and 3 more | 21 hr |
| Feb 20, 9:57 AM CST | River Flood Warning | MKX | Rock | 38 hr |
| Feb 20, 12:53 PM CST | Areal Flood Warning | MKX | Kenosha, Milwaukee, Racine, Rock, Walworth | 18 hr |
| Feb 20, 2:12 PM CST | River Flood Warning | MKX | Columbia | 26 hr |
| Feb 20, 3:07 PM CST | River Flood Warning | MKX | Racine | 33 hr |
| Feb 20, 3:07 PM CST | River Flood Warning | MKX | Lafayette | 36 hr |
| Feb 20, 4:56 PM CST | River Flood Warning | MKX | Rock | 24 hr |
Nearby
Areal Flood Warnings in Wisconsin, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.